Alert archive / California / High Surf Warnings in 2018

High Surf Warning 1, NWS San Francisco Bay Area, CA

January 16, 20186 counties in California

NWS San Francisco Bay Area, CA issued this high surf warning at Jan 16, 2018, 1:34 PM PST for 6 counties in California. It took effect at Jan 17, 2018, 10:00 PM PST. It was in force for 42 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 16, 2018, 1:34 PM PST (21:34 UTC)
In effect from
Jan 17, 2018, 10:00 PM PST
Expired
Jan 19, 2018, 4:00 PM PST
In force
42 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 19, 2:35 PM PSTHAIL 0.25Petaluma, CA
Jan 19, 2:43 PM PSTHAIL 0.25Santa Rosa, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2018-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2018-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WHUS46 KMTR 162134
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
134 PM PST Tue Jan 16 2018

...Large and powerful surf will impact the region Wednesday night
and Thursday...

.A storm system currently over the Eastern Pacific will help
generate large swells resulting in large surf along the coast
later this week.

CAZ006-505-509-170600-
/O.NEW.KMTR.SU.W.0001.180118T0600Z-180119T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
134 PM PST Tue Jan 16 2018

...HIGH SURF WARNING IN EFFECT FROM 10 PM WEDNESDAY TO 10 PM PST
THURSDAY...

The National Weather Service in San Francisco has issued a High
Surf Warning, which is in effect from 10 PM Wednesday to 10 PM
PST Thursday. 

* WAVES AND SURF...Large westerly swell of 15 to 20 feet with a
  period of 18 to 20 seconds later this week.

* TIMING...Forerunner waves arrive Wednesday night with surf
  building through the day on Thursday.

* IMPACTS...Extreme wave run up is expected with these waves with
  long lulls in between wave sets, which will increase the risk of
  being washed into the sea by a wave. Large and dangerous surf
  will also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering wave
will pound the shoreline. This will result in very dangerous
swimming conditions...and deadly rip currents.

&&

$$

CAZ529-530-170600-
/O.NEW.KMTR.SU.W.0001.180118T1200Z-180119T0600Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
134 PM PST Tue Jan 16 2018

...HIGH SURF WARNING IN EFFECT FROM 4 AM TO 10 PM PST THURSDAY...

The National Weather Service in San Francisco has issued a High
Surf Warning, which is in effect from 4 AM to 10 PM PST Thursday.

* WAVES AND SURF...Large westerly swell of 15 to 20 feet with a
  period of 18 to 20 seconds later this week.

* TIMING...Forerunner waves arrive Wednesday night with surf
  building through the day on Thursday.

* IMPACTS...Extreme wave run up is expected with these waves with
  long lulls in between wave sets, which will increase the risk of
  being washed into the sea by a wave. Large and dangerous surf
  will also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering wave
will pound the shoreline. This will result in very dangerous
swimming conditions...and deadly rip currents.

&&

$$
7 follow-up statements
235 
WHUS46 KMTR 170555
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
955 PM PST Tue Jan 16 2018

...The largest swell of this season so far will impact the coast Wednesday
night and Thursday...

.A strong storm system over the eastern Pacific is generating very large
swell which will reach the California coast Wednesday night and Thursday.
Large and dangerous swell will likely continue along the coast Thursday
night into this weekend.

CAZ006-505-509-171700-
/O.CON.KMTR.SU.W.0001.180118T0600Z-180119T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
955 PM PST Tue Jan 16 2018

...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM WEDNESDAY TO
10 PM PST THURSDAY...

* WAVES AND SURF...Large westerly swell of 15 to 20 feet with a 
  period of 18 to 20 seconds later this week. 

* TIMING...Forerunner waves arrive Wednesday night with surf 
  building through the day on Thursday. 

* IMPACTS...Extreme wave run up is expected with these waves with
  long lulls in between wave sets, which will increase the risk of
  being washed into the sea by a wave. Expect large and dangerous
  surf. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip currents.
Remember, never turn your back to the ocean!

&&

$$

CAZ529-530-171700-
/O.CON.KMTR.SU.W.0001.180118T1200Z-180119T0600Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
955 PM PST Tue Jan 16 2018

...HIGH SURF WARNING REMAINS IN EFFECT FROM 4 AM TO 10 PM PST
THURSDAY...

* WAVES AND SURF...Large westerly swell of 15 to 20 feet with a 
  period of 18 to 20 seconds later this week. 

* TIMING...Forerunner waves arrive Wednesday night with surf 
  building through the day on Thursday. 

* IMPACTS...Extreme wave run up is expected with these waves with
  long lulls in between wave sets, which will increase the risk of
  being washed into the sea by a wave. Expect large and dangerous
  surf. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip currents.
Remember, never turn your back to the ocean!

&&

$$
025 
WHUS46 KMTR 171430
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
630 AM PST Wed Jan 17 2018

...The largest swell of this season so far will impact the coast
Wednesday night and Thursday...

.A strong storm system over the eastern Pacific is generating
very large swell which will reach the California coast Wednesday
night and Thursday. Large and dangerous swell will likely
continue along the coast Thursday night into this weekend.

CAZ006-505-509-180400-
/O.EXT.KMTR.SU.W.0001.180118T0600Z-180120T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
630 AM PST Wed Jan 17 2018

...HIGH SURF WARNING NOW IN EFFECT FROM 10 PM THIS EVENING TO
4 PM PST FRIDAY...

* WAVES AND SURF...Large westerly swell up to 18 to 22 feet with 
  a period of 18 to 20 seconds tonight and Thursday.
  

* TIMING...Forerunner waves arrive Wednesday night with surf 
  building through the day on Thursday. 

* IMPACTS...Extreme wave run up is expected with these waves 
  with long lulls in between wave sets, which will increase the 
  risk of being washed into the sea by a wave. Expect large and 
  dangerous surf. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip
currents. Remember, never turn your back to the ocean!

&&

$$

CAZ529-530-180400-
/O.EXT.KMTR.SU.W.0001.180118T1200Z-180120T0000Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
630 AM PST Wed Jan 17 2018

...HIGH SURF WARNING NOW IN EFFECT FROM 4 AM THURSDAY TO 4 PM PST
FRIDAY...

* WAVES AND SURF...Large westerly swell of 17 to 20 feet with a
  period of 18 to 20 seconds Thursday and Thursday night.
  

* TIMING...Forerunner waves arrive Wednesday night with surf 
  building through the day on Thursday. 

* IMPACTS...Extreme wave run up is expected with these waves 
  with long lulls in between wave sets, which will increase the 
  risk of being washed into the sea by a wave. Expect large and 
  dangerous surf. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip
currents. Remember, never turn your back to the ocean!

&&

$$
035 
WHUS46 KMTR 171623
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
Issued by National Weather Service LOS ANGELES/OXNARD CA
823 AM PST Wed Jan 17 2018

...The largest swell of this season so far will impact the coast
Tonight through Friday...

.A strong storm system over the eastern Pacific is generating
very large swell which will reach the California coast Wednesday
night and Thursday. Large and dangerous swell will likely
continue along the coast through at least Friday, and possibly
into this weekend.

CAZ006-505-509-180200-
/O.CON.KMTR.SU.W.0001.180118T0600Z-180120T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
823 AM PST Wed Jan 17 2018

...HIGH SURF WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
4 PM PST FRIDAY...

* WAVES AND SURF...Large westerly swell up to 18 to 22 feet with a
  period of 18 to 20 seconds tonight through Friday. 

* TIMING...Forerunner waves arrive tonight with surf building
  through the day on Thursday, then continuing through Friday. 

* IMPACTS...Extreme wave run up is expected with these waves 
  with long lulls in between wave sets, which will increase the 
  risk of being washed into the sea by a wave. Expect large and 
  dangerous surf. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip
currents. Remember, never turn your back to the ocean!

&&

$$

CAZ529-530-180200-
/O.CON.KMTR.SU.W.0001.180118T1200Z-180120T0000Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
823 AM PST Wed Jan 17 2018

...HIGH SURF WARNING REMAINS IN EFFECT FROM 4 AM THURSDAY TO 4 PM
PST FRIDAY...

* WAVES AND SURF...Large westerly swell of 17 to 20 feet with a
  period of 18 to 20 seconds Thursday and Friday. 

* TIMING...Forerunner waves arrive tonight with surf building
  through the day on Thursday, then continuing through Friday. 

* IMPACTS...Extreme wave run up is expected with these waves 
  with long lulls in between wave sets, which will increase the 
  risk of being washed into the sea by a wave. Expect large and 
  dangerous surf. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip
currents. Remember, never turn your back to the ocean!

&&

$$

RK/RM
605 
WHUS46 KMTR 180927
CFWMTR

COASTAL HAZARD MESSAGE
National Weather Service SAN FRANCISCO CA
127 AM PST Thu Jan 18 2018

...Very large swell will continue to impact the coast through at
least Friday afternoon...

.A strong storm system over the eastern Pacific is generating
very large swell. The large and dangerous swell is expected to 
continue through Friday afternoon, with dangerous surf likely continuing
into the weekend.

CAZ529-530-182000-
/O.EXT.KMTR.SU.W.0001.180118T1100Z-180120T0000Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
127 AM PST Thu Jan 18 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

The High Surf Warning remains in effect until 4 PM PST Friday. 

* WAVES AND SURF...Large westerly swell of 17 to 20 feet with a  
period of 18 to 20 seconds Thursday and Friday.

* TIMING...Now through 4PM PST Friday.

* IMPACTS...Extreme wave run up is expected with these waves  
with long lulls in between wave sets, which will increase the  
risk of being washed into the sea by a wave. Expect large and  
dangerous surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip
currents. Remember, never turn your back to the ocean!

&&

$$

CAZ006-505-509-182000-
/O.CON.KMTR.SU.W.0001.000000T0000Z-180120T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
127 AM PST Thu Jan 18 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

a High Surf Warning remains in effect until 4 PM PST Friday. 

* WAVES AND SURF...Large westerly swell up to 18 to 22 feet with a
  period of 18 to 20 seconds through Friday.

* TIMING...Now through 4PM PST Friday.

* IMPACTS...Extreme wave run up is expected with these waves  
with long lulls in between wave sets, which will increase the  
risk of being washed into the sea by a wave. Expect large and  
dangerous surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip
currents. Remember, never turn your back to the ocean!

&&

$$
670 
WHUS46 KMTR 182003
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
1203 PM PST Thu Jan 18 2018

...Very large swell will continue to impact the coast through at
least Friday afternoon...

.A strong storm system over the eastern Pacific is generating a
very large westerly swell. The large and dangerous swell is 
expected to continue through Friday afternoon, with dangerous surf
likely continuing into the weekend.

CAZ006-505-509-191100-
/O.CON.KMTR.SU.W.0001.000000T0000Z-180120T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
1203 PM PST Thu Jan 18 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

* WAVES AND SURF...Large westerly swell up to 18 to 22 feet with 
  a period of 18 to 20 seconds through Friday. 

* TIMING...Now through 4PM PST Friday.

* IMPACTS...Extreme wave run up is expected with these waves 
  with long lulls in between wave sets, which will increase the 
  risk of being washed into the sea by a wave. Expect large and 
  dangerous surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip
currents. Remember, never turn your back to the ocean!

&&

$$

CAZ529-530-191100-
/O.CON.KMTR.SU.W.0001.000000T0000Z-180120T0000Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
1203 PM PST Thu Jan 18 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

* WAVES AND SURF...Large westerly swell of 17 to 20 feet with a 
  period of 18 to 20 seconds Thursday and Friday.

* TIMING...Now through 4PM PST Friday.

* IMPACTS...Extreme wave run up is expected with these waves 
  with long lulls in between wave sets, which will increase the 
  risk of being washed into the sea by a wave. Expect large and 
  dangerous surf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip
currents. Remember, never turn your back to the ocean!

&&

$$
976 
WHUS46 KMTR 191058
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
258 AM PST Fri Jan 19 2018

...Very large swell will continue to impact the coast through this
afternoon...

.Large and dangerous swell is expected to continue through this
afternoon, with breaking waves 20+ feet possible. Dangerous surf 
will likely continue into the weekend. 

CAZ006-505-509-200000-
/O.CON.KMTR.SU.W.0001.000000T0000Z-180120T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
258 AM PST Fri Jan 19 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WAVES AND SURF...Large westerly swell up to 15 to 19 feet with 
  a period of around 15 seconds through this afternoon. 

* TIMING...Now through 4PM PST Friday.

* IMPACTS...Extreme wave run up is expected with these waves 
  with long lulls in between wave sets, which will increase the 
  risk of being washed into the sea by a wave. Expect large and 
  dangerous surf. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip
currents. Remember, never turn your back to the ocean!

&&

$$

CAZ529-530-200000-
/O.CON.KMTR.SU.W.0001.000000T0000Z-180120T0000Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
258 AM PST Fri Jan 19 2018

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

* WAVES AND SURF...Large westerly swell of 14 to 18 feet with a
  period of around 15 seconds through this afternoon.  

* TIMING...Now through 4PM PST Friday.

* IMPACTS...Extreme wave run up is expected with these waves 
  with long lulls in between wave sets, which will increase the 
  risk of being washed into the sea by a wave. Expect large and 
  dangerous surf. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Warning indicates that dangerous...battering waves
will pound the shoreline. This will result in deadly rip
currents. Remember, never turn your back to the ocean!

&&

$$
035 
WHUS46 KMTR 192358
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco Bay Area
358 PM PST Fri Jan 19 2018

CAZ006-505-509-200100-
/O.EXP.KMTR.SU.W.0001.000000T0000Z-180120T0000Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-
358 PM PST Fri Jan 19 2018

...HIGH SURF WARNING WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

Buoy observations continue to report a decrease in swells across
the coastal waters this afternoon. As a result, the High Surf
Warning will expire at 4 pm PST. Despite the expiration of the
High Surf Warning, swells will remain elevated through the 
evening hours. Beachgoers are advised to continue to exercise 
caution along and near the shoreline, and to never turn one's back
to the ocean.

$$

CAZ529-530-200100-
/O.EXP.KMTR.SU.W.0001.000000T0000Z-180120T0000Z/
Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast-
358 PM PST Fri Jan 19 2018

...HIGH SURF WARNING WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

Buoy observations continue to report a decrease in swells across
the coastal waters this afternoon. As a result, the High Surf
Warning will expire at 4 pm PST. Despite the expiration of the
High Surf Warning, swells will remain elevated through the evening
hours. Beachgoers are advised to continue to exercise caution 
along and near the shoreline, and to never turn one's back to the 
ocean.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Jan 16, 9:46 AM PST, 3 hours 48 minutes earlier.

Area forecast discussion, Jan 16, 9:46 AM PST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
946 AM PST Tue Jan 16 2018

.SYNOPSIS...A few lingering showers this morning otherwise dry but
continued cloudy today. Dry and continued mostly cloudy Wednesday
as moist flow comes in off the Pacific. Next front moves in
Thursday with rain spreading north to south across the district
reaching the Central Coast by Thursday night. Precip will turn
showery later Thursday night into Friday as the cold upper trough
passes over the region with one of the colder airmass so far this
season. Dry but cool on Saturday before clouds increase again on
Sunday as the next front arrives with rain later Sunday into
Monday.

&&

.DISCUSSION...as of 09:02 AM PST Tuesday...A dissipating system
that moved through the region overnight resulted in some light
rainfall in the North Bay with only a few hundredths in the city
of San Francisco and as far south as the Santa Cruz Mountains.
Inland and to the south, only trace amounts or no precipitation at
all reported. With many locations in the North Bay and East Bay
still reporting a few hundredths of an inch or so per hour, will
keep a slight chance of showers in the forecast through the next
few hours. However, looking to a drying trend region-wide late
this morning into the afternoon. No other updates are needed at
this time with today being mostly cloudy along with temperatures
in the 50s to 60s region-wide. Please see the previous forecast
discussion below for additional details.

&&

.PREV DISCUSSION...as of 3:38 AM PST Tuesday...Radar still
picking up returns over Bay Area but most activity will be east of
the area by rush hour/sunrise. Coastal Sonoma county had a few
sites report upwards of half an inch at Sea Ranch on the coast and
the Oak Ridge RAWs located in the wet coastal hills. Most other
locations are reporting only a few hundredths with little or no
rain south of about the Dumbarton bridge. So by the time most
people start the day any precip will have ended. However a moist
zonal flow is set up across the Pacific and clouds will continue
to stream across the region today keeping daytime highs stuck
around 60.

No changes of note for Weds with a forecast of partly/mostly
cloudy skies but continued dry and seasonably mild with highs
upper 50s to upper 60s.

The next front of interest is due to arrive later Thursday. The
models have been remarkably consistent with the timing and
intensity of this system, even beyond 240 hour forecasts! High
confidence that a well organized frontal boundary will move into
the North bay Thursday morning and then charge southward through
the Bay Area and reach the Central Coast by Thursday evening. The
fast moving nature of the system will limit rainfall potential
with current qpf forecasts showing 0.25-0.75 on average. So this
looks like a typical/moderate winter-time storm. Winds will
briefly gust to around 35 mph during frontal passage as rain
drags down higher momentum air. The fast nature of the frontal
passage and modest rain totals should preclude any significant
hydro issues outside of typical commute impacts and blocked storm
drains. As always will need to monitor for brief heavy rain-rates
over the North Bay burn scars, as its often the short duration
bursts versus long term heavy rain that can cause debris flows.

Precip will turn showery later Thursday night into Friday morning
as 1000-500 mb thickness values plummet to around 528 dm with 850
mb temps to around -2 celsius suggesting we should see snow on the
higher peaks of the Bay Area. On Friday there will be numerous
post-frontal showers, especially for the coastal hills that
benefit from cold northwest wind flow. 700 mb temps as cold as -13
celsius with sea surface temps in the upper 50s will allow for big
delta T in the lower levels. This type of pattern can produce
locally heavy rain for the Monterey coast and Big Sur hills where
the forecast will show accumulating snow above 3500 feet for any
hikers in the Los Padres Forest. Daytime highs on Friday will
struggle to reach 55 for nearly all areas with periodic cold rain
showers dragging down cold air. Although not in the forecast at
this time, small hail and graupel will certainly be possible as
well.

After a cold start Saturday morning, the forecast to start the
weekend looks dry but continued cool.

Will be watching for the next system to arrive later Sunday into
Monday with another round of soaking rain forecast for the
district. Latest model trends suggest front will be fairly fast
moving and pass through sometime Sunday night. Earlier solutions
showed the boundary stalling but not seeing those signals at this
time. These systems have fairly cold air associated with them and
are progressive so hydro issues should be minimal with beneficial
rainfall the main impact.

&&

.AVIATION...as of 9:40 AM PST Tuesday...Wide range of CAT this
morning with ample low level moisture and passing showers - LIFR
to VFR. Given recent trends, webcams and satellite decided to keep
more pessimistic forecast through this afternoon. Some of the
guidance keeps it an all day low cig event. Conf is low. Even if
there is some lifting later, cigs and some br/hz will likely
return tonight.

Overall conf is low to medium.

Vicinity of KSFO...MVFR cigs through 20Z with poss vsby at 5-6sm.
Cigs return tonight with some vsby again.

SFO Bridge Approach...Same as KSFO.

Monterey Bay Terminals...Lingering fog around SNS through 18-19Z.
Will bring cigs back tonight, but conf is low.

&&

.MARINE...as of 09:39 AM PST Tuesday...Light to moderate winds
will prevail today as high pressure remains off the coast. Winds
will switch southerly late tonight  and Wednesday as a low
pressure system develops off the British  Columbia coast and
pushes the high south. Large swells will impact the beaches
through early tonight before decreasing. A larger  swell with long
period will arrive Thursday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...High Surf Advisory...CAZ006-505-509-529-530
             SCA...Rough Bar Advisory for SF Bar

&&

PUBLIC FORECAST: RGass/RWW
AVIATION: MM
MARINE: MM

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

High Surf Warnings in California, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.